Monday, October 20, 2008

Topamax Troubles: Why is it so hard to be honest about side effects?


New to Somebody Heal Me? Subscribe to the Somebody Heal Me feed:
Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

Judith Warner's recent Domestic Disturbances column in the New York Times hit close to home for me. She recently tried Topamax for migraine prevention and had a bad experience.

Domestic Disturbances: Adverse Events

I asked him for the drug I wanted, and he wrote a prescription. I asked about side effects. He said I shouldn’t have any.

I didn’t believe him.

I had already read the eight pages of tiny-type prescribing information on the new drug, which my old neurologist had thought I ought to try, too. Twenty-five percent of the patients who’d taken it in clinical trials had discontinued it due to adverse effects. In trials for migraine prophylaxis, 22 percent taking a therapeutic dosage had experienced “one or more cognitive-related adverse events” like difficulty with concentration, attention, memory and language.

But I didn’t say anything. I pride myself on not being one of those patients who walks into a doctor’s office with a ream of Internet printouts and cuts the doctor off at the knees.

As I've shared many times before, I had a horrible experience on Topamax. Like Warner's, my doctor glossed over any potential side effects, leaving me completely unprepared for how to deal with the unexpected powerful blows the drug delivered to every aspect of my life.

I wasn't at that time the savvy patient I like to think I am today. I took the doctor at his word and didn't do any of my own research. Warner did her own research, but for some reason decided not to ask the doctor any specific questions about what she'd read.
I take issue with her assertion that it's wrong or unnecessarily annoying to ask a doctor questions about a new medication. Perhaps this is her learning experience.

Soon after starting Topamax I found I was constantly nauseated and unable to hold down food. I found it impossible to concentrate or remember anything, which made it incredibly difficult for me to perform the essential functions of my job. I felt like I was walking through a haze every single day and couldn't get out of it.

Like Warner, I so badly wanted the Topamax to be the key that would give me my life back that I stayed on it far too long. I shared my side effects with my new neurologist, who practiced at a so-called headache clinic. She prescribed additional drugs to treat my side effects.

Knowing what I know now, I would avoid taking additional medications to treat side effects at all costs, but I had a different outlook on my medical care back then. I trusted doctors to know what they were doing and took them at their word.

The upside of my experience with Topamax is that I'm far more questioning and skeptical now. I want to thoroughly research each and every option presented to me for myself, ask as many questions as come to mind and make sure I feel comfortable moving forward. I'm a better advocate for myself now, and I'm glad for that.

Related Posts:
Topamax Linked to Gout, Kidney Stones, Heart Disease
Topamax, Migraine Preventatives and Weight Gain
FDA Review of Studies on Suicide and Seizure Meds Released
Migraine Prevention News: Depakote, Topamax Better Than Placebo
Follow Up: Antiepileptic Drugs and Suicidal Thoughts
Antiepileptic Meds Related to Suicidal Ideation
Topamax Linked to Language Difficulties

Technorati Tags: , , , , , , , , , , ,


Subscribe to the Somebody Heal Me feed: Subscribe in a reader or subscribe by e-mail.

Photo Sharing and Video Hosting at Photobucket Content by Diana E. Lee.